Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 313, NWS Phoenix, AZ

October 3, 2022La Paz County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Oct 3, 2022, 4:16 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2022, 4:16 PM MST (23:16 UTC)
Expired
Oct 3, 2022, 7:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties La Paz County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 177 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
3005 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

092 
WGUS55 KPSR 032316
FFWPSR
AZC012-013-040200-
/O.NEW.KPSR.FF.W.0313.221003T2316Z-221004T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
416 PM MST Mon Oct 3 2022

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...
  Northeastern La Paz County in west central Arizona...

* Until 700 PM MST.

* At 416 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain along US-60 and over Centennial 
  Wash. Between 0.5 and 1.5 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Wenden, Gladden and Salome.

This includes the following highways...
	US Highway 60 between mile markers 57 and 66.

This includes the following streams and drainages...
  Tiger Wash, Salome Wash, Browns Canyon Wash and Centennial Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3374 11358 3381 11364 3397 11336 3387 11321

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SDB
1 follow-up statement
247 
WGUS75 KPSR 040156
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
656 PM MST Mon Oct 3 2022

AZC012-013-040206-
/O.EXP.KPSR.FF.W.0313.000000T0000Z-221004T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-Maricopa AZ-
656 PM MST Mon Oct 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
MARICOPA AND NORTHEASTERN LA PAZ COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3374 11358 3381 11364 3397 11336 3387 11321

$$

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 1:15 PM MST, 3 hours 1 minute earlier.

Area forecast discussion, Oct 3, 1:15 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Phoenix AZ
115 PM MST Mon Oct 3 2022

.SYNOPSIS...
Modest shower and thunderstorm chances will persist over the next
couple days, becoming somewhat more concentrated over higher terrain
locations. However, a pesky low pressure system will hover south of
the area providing periodic unsettled weather for the remainder of
the week. While not all locations will see rainfall, gusty late
afternoon and evening outflow winds will be common many days this
week. Otherwise, temperatures will remain near to slightly above
normal through the weekend.

&&

.DISCUSSION...
Early afternoon WV imagery and objective analysis depict a well
defined negative PV anomaly and cold core rotating through southern
Nevada with very favorable left front jet quadrant ascent spread
through northern AZ. Showers and embedded storms have been
percolating since the early morning hours indicative of the strong
dynamics associated with this PV lobe. Closer to the local forecast
area, instability was increasing with daytime heating (MLCape 500-
1000 J/kg) ahead of steepening midlevel lapse rates, albeit in an
environment of marginal moisture. The best boundary layer mixing
ratios (10-12 g/kg) were aligned through the lower Colorado River
valley with markedly lower values (7-8 g/kg) towards the Phoenix
metro and points eastward. While mixing ratios in this range would
typically be insufficient for deep convective sustenance into lower
elevations during the warm season, much colder temperatures aloft
(approaching -15C at H5) may support a few storms even into this
more hostile environment.

Confidence is excellent that convective clusters strung through
northern AZ ahead of the aforementioned PV anomaly will continue to
descend southbound aided by cold, dense outflows. Simultaneously,
isolated storms were already forming well ahead of the main
disturbance as ascent increases and become juxtaposed with the
moist nose through the western CWA. Flow over the most preferred
terrain features (i.e. Kofa range, Chocolate mountains, etc.) were
quickly developing into small storm clusters, and should support
outflow winds (DCape > 1000 J/kg) and additional pop up
showers/storms the remainder of the afternoon. Further east into the
Phoenix metro, forecast confidence is lower as reduced moisture
levels and notable CinH complicate the convective picture. HREF
membership are overwhelmingly in support of a strong outflow
boundary (or perhaps a couple) blasting south through the metro with
30-40 mph gusts blasting northern Maricopa County. Whether this
outflow becomes sufficiently deep to spur additional lower elevation
storms is far more uncertain with HREF members generally showing
decaying convective elements into lower elevations with the strong,
gusty winds. However, inhibition should be breakable and pattern
recognition suggests a few isolated storms surviving into the metro.

The main vorticity lobe will translate into southeast Arizona
Tuesday with upstream anti-cyclonic subsidence spreading into the
majority of the CWA. Moisture and instability should still be
elevated enough for deep convective development clipping higher
terrain area of the southeast parts of the forecast area, though the
greatest impact will likely be a decaying easterly outflow punching
westward during the evening hours. Deterministic and ensemble members
remain in good agreement that this original vorticity center will
disassociate and retrograde from the northern jet during the latter
half of the week becoming a cutoff feature meandering along the
international border as the entire Conus pattern enters another
amplification and blocking phase. This pattern is very similar to
last week with a nearly identical cutoff spinning aimlessly across
southern AZ. While moisture and heating will be more restricted than
monsoon season, enough evidence exists that vorticity lobes will
rotate about the central circulation providing focused ascent and
enhanced rainfall chances at times during the second half of the
week.

&&

.AVIATION...Updated 1745Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
PHOENIX AREA TAF IMPACTS: 1) 30-40% probability of outflow winds of
35+ kts between 23Z-02Z.
 2) 20-30% chance of thunderstorms at the terminal between 23Z-02Z.

Winds generally light out of the ESEly direction with a trend toward
SWly directions after 21Z. Thunderstorms over the higher terrain to
the north and northeast are expected to produce outflow winds from
those directions that overspread the Valley floor. Onset of big wind
shift expected between 23Z to 01Z. Less than 10% chance of peak
gusts reaching 50kts. There is even the potential for a stray
thunderstorm to develop over the Estrella Mountains between 20Z-22Z
but confidence too low in that scenario to reflect associated
impacts in the KPHX TAF. Anticipate weakening winds as the evening
progresses. As for sky cover, a SCT-BKN deck with bases AOA FL120 is
expected to thin out later this morning before clouds increase in
the late afternoon in association with thunderstorm activity (expect
ceilings to remain above FL070). Expect clouds to thin out again
later in the evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
KIPL: Light southeasterly winds are expected to prevail during the
daytime followed by modest southwest winds developing after 02Z.
There is about a 10% chance of outflow winds from the northeast
exceeding 30kts during the late afternoon/early evening. Otherwise,
skies will be mostly clear with thunderstorms well removed from the
airfield.

KBLH: Light and variable winds this morning will become southerly by
late morning. During the afternoon, scattered thunderstorms are
expected to develop once again over La Paz and eastern Riverside
Counties. Outflow winds are expected to affect the airfield by 23Z
and there is a 30-50% chance of gusts of 35+ kts along with
visibilities dipping below 6SM in blowing dust. There is a 30% chance
of thunderstorms at the airfield or within the vicinity between 23Z-
02Z. Expect lighter winds and the start of decreasing cloudiness
beginning 02Z.

&&

.FIRE WEATHER...
Shower and thunderstorm chances this week will be primarily limited
to the higher terrain areas of south-central Arizona. However,
portions of the lower deserts will have the potential for isolated
thunderstorms today. High temperatures will remain two to four
degrees above average through Wednesday followed by a modest cooling
trend brings readings very close to average for Friday and Saturday.
Min RH will range from 20-35% across the forecast area while Max RHs
mostly range from 40-65% (some areas locally higher). Apart from
thunderstorms, winds will be light and favor terrain driven diurnal
patterns through Wednesday. The latter half of the week, winds will
favor easterly directions along with some breeziness at times (most
noticeably over south- central AZ).

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...18
AVIATION...Young/Heil
FIRE WEATHER...Smith/AJ

In the hours before

Special weather statement, Oct 3, 3:52 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM MST Mon Oct 3 2022

AZZ556-557-032315-
Mazatzal Mountains AZ-Tonto Basin AZ-
352 PM MST Mon Oct 3 2022

...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 415 PM MST...

At 352 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or near Sycamore Creek, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Punkin Center and Tonto Basin.

This includes the following highways...
AZ Route 87 between mile markers 222 and 229.
AZ Route 188 between mile markers 260 and 265.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3399 11142 3396 11139 3384 11120 3382 11142
      3399 11148 3401 11143
TIME...MOT...LOC 2252Z 253DEG 8KT 3393 11137

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SDB
Local storm report, Oct 3, 3:55 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     DUST STORM       4 NNE SUN CITY          33.67N 112.26W
10/03/2022                   MARICOPA           AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED LESS THAN A QUARTER
            MILE VISIBILITY AT 101 AND BELL.

&&

BF
Special weather statement, Oct 3, 4:02 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Mon Oct 3 2022

AZZ537>544-546-548>551-553-554-559-032345-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Tonopah Desert AZ-East Valley AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Gila Bend AZ-Central Phoenix AZ-Deer Valley AZ-
Northwest Valley AZ-
402 PM MST Mon Oct 3 2022

...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 445 PM MST...

At 402 PM MST, Doppler radar was tracking a strong outflow boundary
from thunderstorms along a line extending from near Paradise Valley
to Glendale Sports Complex to 8 miles northeast of Wintersburg.
Movement was south at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Fountain
Hills, Paradise Valley, Tolleson, Youngtown, Waddell, Laveen and
Cashion.

This includes the following highways...
AZ Interstate 10 between mile markers 92 and 174.
AZ Interstate 17 between mile markers 195 and 217.
AZ Route 51 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3374 11171 3318 11153 3307 11234 3302 11312
      3368 11293 3369 11229
TIME...MOT...LOC 2302Z 016DEG 28KT 3358 11195 3353 11228 3351 11279

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SDB
Local storm report, Oct 3, 4:05 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
405 PM MST MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     2 NE DEER VALLEY        33.69N 112.08W
10/03/2022  E62 MPH          MARICOPA           AZ   ASOS

            DVT ASOS REPORTED A 62 MPH WIND GUST.

&&

BF
Special weather statement, Oct 3, 4:11 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
411 PM MST Mon Oct 3 2022

AZZ531-533-536-538-539-040000-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
Central La Paz AZ-
411 PM MST Mon Oct 3 2022

...A strong thunderstorm will impact portions of east central La Paz,
northeastern Yuma and Maricopa Counties through 500 PM MST...

At 410 PM MST, Doppler radar was tracking strong thunderstorms 10
miles southeast of Sundad, or 26 miles west of Gila Bend. This storm
was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gila Bend, Sentinel, Paloma, Sundad and Hyder.

This includes the following highways...
AZ Interstate 10 between mile markers 73 and 87.
AZ Interstate 8 between mile markers 71 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3281 11349 3344 11382 3361 11309 3295 11281
TIME...MOT...LOC 2310Z 261DEG 4KT 3306 11313

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SDB
Special weather statement, Oct 3, 4:14 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Mon Oct 3 2022

AZZ530-533-CAZ569-570-040000-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
414 PM MST Mon Oct 3 2022

...A strong thunderstorm will impact portions of northwestern La Paz,
San Bernardino and Riverside Counties through 500 PM MST/500 PM
PDT/...

At 413 PM MST/413 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Big River, or 14 miles southwest
of Parker. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Parker, Midland and Poston.

This includes the following highways...
AZ Route 95 between mile markers 118 and 142.
CA Route 95 between mile markers 13 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3380 11417 3371 11494 3403 11508 3408 11467
      3408 11444 3412 11438 3414 11423
TIME...MOT...LOC 2313Z 261DEG 3KT 3398 11445

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:33 PM MSTSpecial Weather StatementPSR27 min
Oct 3, 2:52 PM MSTSpecial Weather StatementPSR38 min
Oct 3, 3:02 PM MSTSpecial Weather StatementPSR43 min
Oct 3, 3:27 PM MSTSpecial Weather StatementPSRMaricopa33 min
Oct 3, 3:32 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa43 min
Oct 3, 3:37 PM MSTDust Storm WarningPSRMaricopa38 min
Oct 3, 3:52 PM MSTSpecial Weather StatementPSRGila23 min
Oct 3, 3:59 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa17 min
Oct 3, 4:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Oct 3, 4:03 PM MSTSevere Thunderstorm WarningPSRMaricopa42 min
Oct 3, 4:11 PM MSTSpecial Weather StatementPSR49 min
Oct 3, 4:14 PM MSTSpecial Weather StatementPSR46 min
Oct 3, 4:22 PM MSTSpecial Weather StatementPSR23 min
Oct 3, 4:25 PM MSTDust Storm WarningPSRMaricopa, Pinal65 min
Oct 3, 4:32 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Oct 3, 4:43 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal47 min
Oct 3, 4:47 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Oct 3, 4:49 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa, Yuma4 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.